Texas, 2013

Hail in Texas, October 26, 2013

October 26, 2013 · NWS SJT · 1 event in 1 county or zone

A strong upper level disturbance and a cold front interacted with gulf moisture to produce an isolated supercell that tracked east across Callahan County. This storm produced a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance and a cold front interacted with gulf moisture to produce an isolated supercell that tracked east across Callahan County. This storm produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 26, 2:28 PM CST, 22 minutes earlier.

Area forecast discussion, Oct 26, 2:28 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SHORT TERM
NATIONAL WEATHER SERVICE SAN ANGELO TX
328 PM CDT SAT OCT 26 2013

.SHORT TERM...
(Tonight and Sunday)

The main concern in the short term is the chance of showers and
thunderstorms overnight. A cold front is currently located across
the southern Texas Panhandle and should approach our northwest
counties shortly after 00z, then slowly progress through the area
overnight. A lot of uncertainty remains in the coverage of
convection along and ahead of the front. At this time, I think that
the best coverage will be east of an Abilene, to San Angelo, to
Sonora line. Plenty of instability and 0-6km bulk shear values of 45
to 55 knots, will reside across much of the region this evening. Any
storms that do develop will have the potential to become strong to
severe, with large hail and damaging winds being the main concerns.
Convection should decrease from northwest to southeast, with most of
the convection south and east of the region by 12z. Low temperatures
will range from near 50 across much of the Big Country and western
Concho valley, to the mid and upper 50s elsewhere.

High temperatures were a bit tricky for tomorrow. The NAM stalls the
front across the Concho Valley and dissipates it, while the GFS
pushes the weak front through the area by Sunday morning. Given the
expected convection along the front and support from the high
resolution models, I sided with the faster, more progressive
solution. This would support slightly below normal highs, generally
in the lower to mid 70s.

.LONG TERM...
(Sunday Night through Saturday)

Warm and breezy conditions develop early next week with rain chances
increasing by midweek

A closed upper level low will dive south into the Great Basin
region on Monday, then lift northeast across the Rockies and into
the Northern Plains by midweek. Trailing upper trough will move
east across the area by Thursday, with associated pacific front
moving across the area late Wednesday night and early Thursday
morning. Low level moisture will be increasing across West Central
Texas Monday and Tuesday as a lee trough strengthens west of the
area. Warm and humid conditions will prevail both Monday and Tuesday
with high temperatures both days in the upper 70s to around 80
degrees. Extensive late night and morning stratus is expected both
days which will keep overnight temperatures on the warm side, with
lows in the 60s.

The greatest coverage of showers and thunderstorms is expected
Wednesday and Wednesday night as synoptic scale lift increases ahead
of the approaching upper trough and the pacific front nears. The
ECMWF is still a bit slower with the upper trough and front compared
to the GFS and lingers precipitation into early Thursday. Still
going with a compromise between the two models this forecast cycle
and will linger precip chances into early Thursday across eastern
sections before ending. Strong to severe storms will be possible
with this next system given adequate moisture, lift and increasing
shear/instability, especially Wednesday and Wednesday night. In
addition, heavy rainfall will also be possible as precipitable water
values are expected to exceed 1.5 inches across the area.

Dry and cooler conditions return to the area Friday and Saturday as
surface high pressure settles into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  73  60  78  65 /  30  10   5   5   5
San Angelo 	 51  75  61  80  65 /  30  10   5   5   5
Junction 	 58  76  62  81  67 /  50  20   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

DANIELS/JW

04
Hazardous weather outlook, Oct 26, 1:53 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CDT SAT OCT 26 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
253 PM CDT SAT OCT 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
OVERNIGHT...MAINLY EAST OF AN ABILENE...TO SAN ANGELO...TO SONORA
LINE. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING
BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY MORNING. SOME OF THESE STORMS COULD APPROACH STRONG TO
SEVERE LEVELS WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DANIELS

In the hours before

Special weather statement, Oct 26, 2:08 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT SAT OCT 26 2013

TXZ128-262045-
CALLAHAN TX-
308 PM CDT SAT OCT 26 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CALLAHAN COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING

AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF THE
INTERSECTION OF US-283 AND HIGHWAY 36...OR ABOUT 12 MILES SOUTH OF
BAIRD...MOVING EAST AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW WEAK BRANCHES BROKEN...
  AN ISOLATED POWER OUTAGE POSSIBLE...
  HAZARDOUS DRIVING CONDITIONS...
  LIGHTNING MAY CAUSE POSSIBLE INJURY TO PEOPLE REMAINING OUTDOORS.

THE STRONG THUNDERSTORM WILL BE NEAR...
  ATWELL AND PUTNAM BY 325 PM CDT
  I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 335 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 311 AND 316.

LAT...LON 3210 9944 3230 9948 3243 9911 3209 9911
TIME...MOT...LOC 2008Z 253DEG 27KT 3224 9930

DANIELS

The radar

The Dyess AFB radar (KDYX), 36 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Callahan

When
October 26, 2:50 PM CST to 2:53 PM CST
Where
Callahan County, 3 mi SSW of Atwell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.230, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 480080.